The Withdrawal Timeline of Klonopin
Klonopin is a common brand name for the generic medication clonazepam. It belongs to a class of drugs referred to as benzodiazepines. Klonopin is most often used to treat anxiety and panic disorders, seizures, alcohol withdrawal, and sleep problems.1 It’s also abused by people seeking to experience its pleasurable effects such as relaxation and euphoria.
People tend to develop a tolerance to Klonopin, causing them to require increasingly higher doses to get the same effect.2 They also develop dependence, in which their body and brain come to rely on the substance for normal, everyday functioning.3 Tolerance and dependence can happen to people abusing Klonopin or using it for legitimate medical reasons. Physical dependence may develop after 2 or more weeks of daily use.1
People who are dependent on Klonopin and stop using are likely to experience withdrawal symptoms, which can range from mild to severe and last for up to 4 weeks.
Benzodiazepine withdrawal can be dangerous, which is why anyone who has been taking these drugs should be steadily weaned off them to limit withdrawal symptoms and reduce the chance of experiencing complications.3
Possible symptoms of Klonopin withdrawal include:4,5
- Muscle pain and stiffness.
- Difficulty concentrating.
The more severe symptoms of withdrawal, such as seizures, often occur in people who have taken high doses of the drug for a long period of time. Seizures occur in approximately 20%-30% of people who detox without medical supervision.3,5
The timeline of benzodiazepine withdrawal symptoms depends on which kind of drug the person used, how long they used, and how large the dose was.
Klonopin has a long half-life. Therefore, for most people, acute symptoms peak around week 2 before fading. However, certain symptoms such as anxiety, depression, and insomnia have been reported to last for several months.2,5
The general timeline for Klonopin withdrawal is as follows:5,6
- Days 1-7: Mild symptoms begin, such as anxiety, panic attacks, restlessness, and upset stomach.
- Days 7-14: Symptoms may progress to tremors, insomnia, loss of appetite, and diarrhea.
- Days 14-28: Symptoms will usually begin to improve. However, left untreated, they can become more severe and include hallucinations, agitation, and seizures.
Due to the danger of Klonopin withdrawal, it’s never recommended to attempt quitting this substance without first consulting a doctor.
Withdrawing from Klonopin can take some time. If a person attempts to do it alone, they can relapse or experience seizures or hallucinations, which can be life-threatening.
Fortunately, help is available for those who wish to safely withdraw from Klonopin and overcome their dependence to the drug.
How Can Medical Detox Treat Withdrawal Symptoms?
Medical detox is the the process of managing the symptoms of withdrawal with continual medical supervision. Doctors and nurses can manage withdrawal symptoms via medications, medical care, and psychological support. Detox is the first stage of rehabilitation for addiction. However, it is usually not enough to help people achieve long-term recovery.7
Detoxing from benzodiazepines requires help from a doctor who will develop a taper to slowly end the body’s dependence on Klonopin. This slow taper will allow time for the body to regulate brain chemistry as the drug gradually leaves the system.
How Can You Taper off Klonopin?
Contact a doctor before beginning any kind of taper for Klonopin. A medical professional must supervise this process to ensure tapering is done safely. A doctor will evaluate physical health and pre-existing conditions to determine an appropriate tapering regimen.
Beginning tapers usually cut the dose down by 10% to 25%. Then, the dosage is decreased 10%-25% every 1-2 weeks until the person is completely weaned off the medication.8
Working with a doctor ensures that the taper is paced correctly for the individual patient, which ensures a successful and safe withdrawal process.
What Medications Can Help the Detox Process?
Since Klonopin is a longer-acting benzodiazepines, medication replacement therapy using a longer-acting benzodiazepine, like Valium, may or may not work. This depends largely on the patient and the doctor’s assessment of their needs.
If someone has symptoms like nausea or physical aches, the overseeing physician may recommend small doses of over-the-counter medications to ease these symptoms. The tapering process should prevent intense withdrawal symptoms, so the individual is likely to feel tired or maybe as though they have a cold, but they should not experience strong aches or pains, nausea, cognitive problems, or more dangerous symptoms. A doctor can also prescribe other medicines, like antidepressants, to treat co-occurring mental health conditions.
No one should undergo Klonopin detox alone. It is very important to get help from a medical professional to safely undergo the process. This helps to avoid relapse, seizures, and other medical problems. Sticking to the tapering regimen a doctor creates can help to ensure a successful detox process. For people who suffer from addiction to Klonopin, the next step is to enter a rehabilitation program.
- National Alliance on Mental Illness. (2016). Clonazepam (Klonopin).
- Longo, L. and Johnson, B. (2000). Addiction: Part I. Benzodiazepines—Side Effects, Abuse Risk and Alternatives. American Family Physician, 61(7), 2121-2128.
- Food and Drug Administration. (2013). Klonopin Tablets.
- Pétursson, H, (1994). The benzodiazepine withdrawal syndrome. Addiction, 89(11), 1455-9.
- American Psychiatric Association. (2013). Diagnostic and statistical manual of mental disorders (5th ed.). Arlington, VA: American Psychiatric Publishing.
- Federal Bureau of Prisons. (2014). Detoxification of Chemically Dependent Inmates.
- National Institute on Drug Abuse. (2016). Medical detoxification.
- National Center for PTSD. (2015). Effective Treatments for PTSD: Helping Patients Taper from Benzodiazepines.